Don’t dismiss lower GI bleeding in anticoagulated patients


  • Dawn O'Shea
  • Univadis Medical News
L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano

In patients with atrial fibrillation (AF) receiving oral anticoagulation (OAC) therapy, lower gastrointestinal (GI) bleeding should not be dismissed as a benign consequence of treatment, warn the authors of a study published in the European Heart Journal.

The study identified 125,418 AF patients initiating OAC therapy using Danish administrative registers. During a maximum of three years of follow-up, a total of 2,576 patients with lower GI-bleeding were identified, of whom 140 were subsequently diagnosed with colorectal cancer (CRC) within the first year of lower GI-bleeding.

The absolute one-year risk ranged from 3.7 per cent (95% CI 2.2%-6.2%) in those aged ≤65 years to 8.1 per cent (95% CI 6.1%-10.6%) in those aged 76-80 years.

When comparing patients with and without lower GI bleeding, risks were increased across all age groups, with a risk ratio of 24.2 (95% CI 14.5-40.4) and 12.3 (95% CI 7.9-19.0) for the youngest and oldest age groups of ≤65 and >85 years, respectively.

Based on the findings, the authors advise that lower GI bleeding should not be dismissed as a benign consequence of OAC therapy; the patients should always be examined for a potential underlying malignant cause.